Kansas, 2002Hail and Damaging Winds in Kansas, May 26, 2002
May 26, 2002 · NWS DDC · 28 events in 12 counties and zones
24 hail, 4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 26, 12:45 PM CST, 3 hours 23 minutes earlier.
Area forecast discussion, May 26, 12:45 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
145 PM CDT SUN MAY 26 2002
VERY COLD AIR ALOFT FOR LATE MAY, WEAK CAPPING DUE TO WEAK, NARROW
BAND OF WESTERLIES, AND AMPLE INSTABILITY WILL LEAD TO AFTERNOON
THUNDERSTORMS TODAY ALONG THE DRYLINE IN WEST CENTRAL AND NORTHWEST
KS. THE STORMS SHOULD DEVELOP IN THE WEST BY 4 PM AND THEN SLOWLY
EVOLVE INTO A LARGER CLUSTER OF STORMS OVERNIGHT FURTHER EAST. SO
THE HIGHEST POPS TONIGHT WILL BE FROM DDC TO HAYS AND POINTS EAST
PER GOING FCST. THE UPPER LOW OVER BAJA WILL WOBBLE EAST INTO
KANSAS MONDAY AND MONDAY NIGHT. WITH COLD AIR ALOFT AND AMPLE
MOISTURE, AREAS OF THUNDERSTORMS ARE A GOOD BET. THE LOCATION OF
BOUNDARIES FROM TONIGHTS CONVECTION WILL PLAY AN IMPORTANT ROLE IN
WHERE CONVECTION FIRES MONDAY. CURRENT FCST LOOKS BASICALLY ON TRACK
WITH POPS AND TEMPS, AND ONLY MINOR ADJUSTMENTS WERE NEEDED.
DAYS 3-7...
MODELS CONTINUE TO BUILD RIDGE OVER EASTERN ROCKIES MID WEEK BEFORE
IT BEGINS TO BREAK DOWN NEXT WEEKEND. MAY BE A POSSIBILITY OF TSRA
OVER FAR WESTERN GROUPS FRIDAY-SATURDAY WITH LATE DAY STORMS IN
EASTERN COLORADO. HOWEVER, WILL CONTINUE TO KEEP THOSE DAYS DRY.
WILL INTRO CHANCE OF TSRA FOR SUNDAY WITH RIDGE BREAKING DOWN. LOW
LEVEL MOISTURE NOT LOOKING TOO IMPRESSIVE ON AVN HOWEVER.
FINCH/15
PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.
DDC 60 82 58 81 / 40 30 40 10
GCK 56 82 57 81 / 30 30 30 10
EHA 56 84 55 81 / 30 30 30 10
LBL 56 85 57 81 / 30 30 30 10
HYS 59 81 59 81 / 40 30 40 10
P28 62 82 62 82 / 50 40 40 20
.DDC...NONE.
In the hours before
Special weather statement, May 26, 10:20 AM CST, 5 hours 48 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-270600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1120 AM CDT SUN MAY 26 2002
...STORM SPOTTERS WILL BE NEEDED THIS AFTERNOON AND EVENING...
THE AIRMASS OVER SOUTHWEST KANSAS WILL BECOME MODERATE TO HIGHLY
UNSTABLE THIS AFTERNOON AND EVENING. A SURFACE DRYLINE WILL PUSH
INTO WEST CENTRAL KANSAS BY MID-AFTERNOON. ISOLATED THUNDERSTORMS
ARE EXPECTED TO DEVELOP AND QUICKLY BECOME SEVERE AFTER 3 PM ALONG
AND WEST OF A LINE FROM GARDEN CITY TO WAKEENEY, AND THEN MOVE TO
THE EAST AND SOUTHEAST AT AROUND 20 MPH. DURING THE EVENING, THE
STORMS MAY BECOME MORE NUMEROUS AND PROGRESS TO THE SOUTHEAST INTO
HAYS, JETMORE AND DODGE CITY. HAIL TO THE SIZE OF GOLFBALLS IS
POSSIBLE WITH THE STORMS.
LAW ENFORCEMENT AGENCIES AND EMERGENCY MANAGERS SHOULD QUICKLY
INSURE THAT SPOTTERS ARE AVAILABLE. THEY MAY BE NEEDED FOR RELATIVELY
LONG PERIODS OF TIME FROM THIS AFTERNOON ALL THE WAY INTO MONDAY
MORNING.
ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC
FINCH
Thunderstorm Wind, Morton
- When
- May 26, 4:08 PM CST
- Where
- Morton County, Elkhart Arpt
- Measured
- 52 kt (60 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.000, -101.883
Hail, Morton
- When
- May 26, 4:30 PM CST
- Where
- Morton County, 2 mi W of Wilburton
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.083, -101.800
Hail, Kearny
- When
- May 26, 4:39 PM CST
- Where
- Kearny County, 22 mi N of Lakin
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.267, -101.250
Hail, Stevens
- When
- May 26, 4:55 PM CST
- Where
- Stevens County, 3 mi W of Hugoton
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.183, -101.400
Hail, Seward
- When
- May 26, 5:10 PM CST
- Where
- Seward County, 4 mi SW of Liberal
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.000, -100.983
Hail, Stevens
- When
- May 26, 5:15 PM CST
- Where
- Stevens County, Woods
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.167, -101.100
Hail, Ness
- When
- May 26, 5:25 PM CST
- Where
- Ness County, 12 mi S of Bazine
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.283, -99.683
Hail, Hodgeman
- When
- May 26, 5:30 PM CST
- Where
- Hodgeman County, 14 mi ENE of Jetmore
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.167, -99.667
Hail, Scott
- When
- May 26, 5:31 PM CST
- Where
- Scott County, 10 mi NW of Scott City
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.583, -101.033
Hail, Seward
- When
- May 26, 5:35 PM CST
- Where
- Seward County, 16 mi N of Liberal
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.267, -100.933
Hail, Rush
- When
- May 26, 5:40 PM CST
- Where
- Rush County, Otis
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.533, -99.050
Hail, Hodgeman
- When
- May 26, 5:45 PM CST
- Where
- Hodgeman County, 17 mi NE of Jetmore
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.250, -99.683
Thunderstorm Wind, Rush
- When
- May 26, 5:45 PM CST
- Where
- Rush County, 12 mi NNW of Otis
- Measured
- 70 kt (81 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.700, -99.133
Eight to ten inch diameter tree limbs blown down.
Hail, Seward
- When
- May 26, 5:49 PM CST
- Where
- Seward County, 8 mi N of Kismet
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.317, -100.700
Hail, Ness
- When
- May 26, 5:55 PM CST
- Where
- Ness County, 11 mi S of Bazine
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.283, -99.683
Thunderstorm Wind, Seward
- When
- May 26, 5:57 PM CST
- Where
- Seward County, 2 mi ESE of Kismet
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.183, -100.667
Hail, Ellis
- When
- May 26, 6:04 PM CST
- Where
- Ellis County, 7 mi ENE of Pfeifer
- Measured
- 2.5 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.733, -99.050
Hail, Pawnee
- When
- May 26, 6:09 PM CST
- Where
- Pawnee County, 7 mi NW of Burdett
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.267, -99.600
Hail, Rush
- When
- May 26, 6:20 PM CST
- Where
- Rush County, Bison
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.517, -99.200
Hail, Meade
- When
- May 26, 6:22 PM CST
- Where
- Meade County, 8 mi N of Plains
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.383, -100.600
Hail, Pawnee
- When
- May 26, 6:46 PM CST
- Where
- Pawnee County, 6 mi NNE of Rozel
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.283, -99.350
Thunderstorm Wind, Ford
- When
- May 26, 6:56 PM CST
- Where
- Ford County, Dodge City Arpt
- Measured
- 52 kt (60 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.767, -99.967
Hail, Pawnee
- When
- May 26, 7:05 PM CST
- Where
- Pawnee County, 3 mi S of Ash Valley
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.250, -99.217
Hail, Pawnee
- When
- May 26, 7:10 PM CST
- Where
- Pawnee County, 2 mi N of Frizell
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.200, -99.217
Hail, Pawnee
- When
- May 26, 7:33 PM CST
- Where
- Pawnee County, Larned
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.183, -99.100
Hail, Rush
- When
- May 26, 7:40 PM CST
- Where
- Rush County, 6 mi N of Otis
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.617, -99.050
Hail, Pawnee
- When
- May 26, 7:57 PM CST
- Where
- Pawnee County, 7 mi NE of Larned
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.250, -99.017
Hail, Ellis
- When
- May 26, 8:15 PM CST
- Where
- Ellis County, 7 mi ENE of Pfeifer
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.733, -99.050
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, May 26, 20021 injured · $30 million · 2.75 in hail · 24 events
- Tornadoes and Hail in Nebraska, May 26, 2002$4.6 million · F0 · 29 events
- Tornadoes and Hail in Nebraska, May 26, 2002$76,000 · F0 · 21 events
- Flash Flooding and Hail in Virginia, May 26, 2002$6,000 · 1.75 in hail · 29 events
- Hail and Damaging Winds in Texas, May 26, 2002$25,000 · 52 kt wind · 4 events
- Tornadoes and Hail in Kansas, May 26, 2002F0 · 20 events
- Tornado and Hail in Wisconsin, May 26, 2002$18,000 · F0 · 3 events
- Flash Flood and Hail in West Virginia, May 26, 2002$10,000 · 2.75 in hail · 13 events
- Hail and Damaging Winds in Texas, May 26, 20021 in hail · 10 events
- Hail and Damaging Winds in Oklahoma, May 26, 200261 kt wind · 8 events
- Tornadoes and Hail in Texas, May 26, 2002$2,000 · F0 · 8 events
- Hail in Oklahoma, May 26, 20021.5 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299061, 5299062, 5299063, 5299064, 5299065, 5299066, 5299067, 5299068, 5299069, 5299070, 5299599, 5299600, 5299601, 5299602, 5299603, 5299604, 5299679, 5299680, 5299681, 5299682, 5299683, 5299684, 5299685, 5299686, 5299687, 5299688, 5299689, 5299690.